Alert archive / Colorado / Flash Flood Warnings in 2017
Flash Flood Warning 45, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at Aug 15, 2017, 8:27 PM MDT for Kit Carson County, Yuma County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2017, 8:27 PM MDT (02:27 UTC)
- Expired
- Aug 15, 2017, 11:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Kit Carson County, CO, Yuma County, CO
The radar
The Goodland radar (KGLD), 94 km from the middle of the area, began a volume at 02:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 2.5 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 467 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 2755 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 77 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
815
WGUS53 KGLD 160227
FFWGLD
COC063-125-160530-
/O.NEW.KGLD.FF.W.0045.170816T0227Z-170816T0530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
827 PM MDT TUE AUG 15 2017
The National Weather Service in Goodland has issued a
* Flash Flood Warning for...
Southwestern Yuma County in northeastern Colorado...
Northwestern Kit Carson County in east central Colorado...
* Until 1130 PM MDT
* At 827 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Flash flooding is expected to
begin shortly.
* Flash flooding will remain over mainly rural areas of southwestern
Yuma and northwestern Kit Carson Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3957 10291 3957 10280 3961 10280 3963 10270
3959 10255 3934 10259 3935 10294
$$
JN2 follow-up statements
397 WGUS73 KGLD 160354 FFSGLD Flash Flood Statement National Weather Service Goodland KS 954 PM MDT TUE AUG 15 2017 COC125-160402- /O.CAN.KGLD.FF.W.0045.000000T0000Z-170816T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Yuma CO- 954 PM MDT TUE AUG 15 2017 ...THE FLASH FLOOD WARNING FOR SOUTHWESTERN YUMA COUNTY IS CANCELLED... Flooding is no longer expected to pose a threat. LAT...LON 3957 10291 3957 10255 3934 10259 3935 10294 $$ COC063-160530- /O.CON.KGLD.FF.W.0045.000000T0000Z-170816T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kit Carson CO- 954 PM MDT TUE AUG 15 2017 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1130 PM MDT FOR NORTHWESTERN KIT CARSON COUNTY... At 952 PM MDT, Doppler radar indicated up to two inches of rain have already fallen, with the highest rainfall northeast of Vona. Flash flooding is expected to begin shortly if not already occurring. Flash flooding will remain over mainly rural areas of northwestern Kit Carson County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flooding. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3957 10291 3957 10255 3934 10259 3935 10294 $$ Lundquist
681 WGUS73 KGLD 160527 FFSGLD Flash Flood Statement National Weather Service Goodland KS 1127 PM MDT TUE AUG 15 2017 COC063-160537- /O.EXP.KGLD.FF.W.0045.000000T0000Z-170816T0530Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Kit Carson CO- 1127 PM MDT TUE AUG 15 2017 ...THE FLASH FLOOD WARNING FOR NORTHWESTERN KIT CARSON COUNTY WILL EXPIRE AT 1130 PM MDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3957 10291 3957 10255 3934 10259 3935 10294 $$ Lundquist
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 6:11 PM MDT, 2 hours 16 minutes earlier.
Area forecast discussion, Aug 15, 6:11 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Goodland KS 611 PM MDT Tue Aug 15 2017 .UPDATE... Issued at 544 PM MDT Tue Aug 15 2017 Updated forecast to refine the timing of storms for tonight based on latest data and satellite/radar trends. Main mechanism for storm development will be the upper level short wave trough just west of the Tri-State Area. This trough will deepen over a dry line/surface trough just to the west. The upper level feature will track northeast across the northwest half of the forecast area tonight. With the strongest lift over this part of the forecast area, the flash flood watch looks well placed. 600-500mb frontogenesis will be strongest of Yuma County this evening, so would expect a good deal of storm activity as a result. The frontogenesis does weaken through the night and doesn't move much further east. Meanwhile isentropic lift develops over the east third of the forecast area overnight ahead of the upper level short wave trough. Models have a second maximum of rainfall over this part of the forecast area which is outside the watch. Confidence is not high enough right now to justify extending the watch over that part of the forecast area. However WPC does have a slight risk for excessive rainfall over that part of the forecast area. Will monitor new data coming in to see if the watch needs to be expanded. Regarding the risk for severe weather, deep layer shear is very similar to yesterday as is the CAPE. The lift is even stronger than yesterday, but the nose of the LLJ is not in as favorable a position as yesterday. The nose is mainly over the northwest half of the forecast area this evening, so would anticipate the severe weather to be confined there for the most part. Flash flooding should be the main threat with a secondary threat of hail and damaging wind gusts. Cannot rule out tornadic development due to 0-1km helicity and 0-1km shear being favorable for tornadoes. The tornadic threat will be confined to the first few hours of the evening. Once the cold front begins moving through late this evening, anticipate the storm activity to decline behind the front. Soundings show the elevated CAPE diminishing as the front moves through. On a side note, near term models not very optimistic with rainfall over the majority of the forecast area tonight, which is odd considering the depth of the lift with the upper level short wave trough moving through. These models keep the storm activity mostly north of the forecast area or over the far southern counties. Cannot rule out greater storm activity over the south than currently forecast, based on the latest radar trends, but confidence is not as high as over the north half of the forecast area where the upper level short wave trough will track tonight. && .SHORT TERM...(This evening through Wednesday) Issued at 247 PM MDT Tue Aug 15 2017 Forecast issues will coverage of thunderstorms and associated hazards. Satellite and upper air analysis show a deep moist air mass over the region. Main shortwave trough that will help with the lift is just to our west at this time. Frontal boundary has retreated some to the north through the day and is now over or near the western and northern portions of the area. High resolution/Cams are in disagreement where to put the convective development which has been a problem they have been having this season. At this time radar is showing thunderstorms developing near the surface boundary. The Rap and latest Nam12 is showing this scenario more than the other output. So at this time will start with the highest pops in the north and west. Guidance differs on how long to keep this activity around. Most of the output is clustering around thunderstorms moving slowly east and lasting through the night. Dcape looks to be 1000 or above over the area through this evening and do have decent directional shear at this time. Front and/or outflow moves across the area during this time. So do expect a chance of severe with damaging wind and large hail the main threats. There is an outside chance of a tornado. Very heavy rainfall causing flash flooding looks to be higher than normal. Precipitable water values are 1 to 1.5 inches which is near to just above 1 to 1.5 standard deviations above normal. Locations from Kit Carson through southeast Yuma and most of Sherman counties into Cheyenne county Kansas and eastern Rawlins counties received to 2 to 6 inches with Kit Carson having the most widespread heavier amounts. This combined where the models have the highest qpf and pws, chose to put a Flash Flood Watch out for the northwest third. For Wednesday the shortwave and associated precipitation moves across the area through day and should be east of the area by late in the afternoon. Models show cooler for tomorrow and used a blend to cool temperatures off. .LONG TERM...(Wednesday night through Tuesday) Issued at 205 PM MDT Tue Aug 15 2017 Over the extended period there will be a change in the upper level pattern that will keep temperatures warmer and drier than the last few weeks over the Tri-State region. To start off on Wednesday night, precipitation chances are low as a shortwave trough moves east of the region. As for Thursday, this is the best day during the period that could see precipitation and storms. There is a broad trough over the region and then a small shortwave passes over. This will create uplift for storms to develop. The remainder of the period will see ridging with southwest flow. Mostly every day are showing signatures for precipitation with moisture from the desert southwest being pulling into the region. Temperatures are expected to remain the 80s for the period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 544 PM MDT Tue Aug 15 2017 VFR to MVFR conditions forecast for the TAFs. Main focus is storm arrival, with timing of both sites looking very similar. Considered placing a tempo group for KGLD, but due to the site being just south of the area of main storm activity did not. Did include a mention of KMCK, which will be in a much better path for storm activity. The storm activity will continue for KMCK into the overnight hours. Heavy rainfall may drop the visibility to IFR, but have low confidence of this occurring so only have MVFR visibility. Storm activity should diminish behind the cold front that will move through overnight, which will cause winds to turn to the northwest. MVFR ceilings will move in for both sites potentially, but definitely for KMCK toward 12z, lifting late morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...Flash Flood Watch through late tonight for KSZ001-002-013. CO...Flash Flood Watch through late tonight for COZ090-091. NE...Flash Flood Watch through late tonight for NEZ079>081. && UPDATE...JTL SHORT TERM...BULLER LONG TERM...CLT AVIATION...JTL
Hazardous weather outlook, Aug 15, 10:43 AM MDT, 9 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1043 AM MDT Tue Aug 15 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1043 AM MDT Tue Aug 15 2017 /1143 AM CDT Tue Aug 15 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Scattered thunderstorms will develop over northeast Colorado and southwest Nebraska early this afternoon and spread across the remainder of the area through the afternoon and evening hours. Large Hail, damaging winds, and a few tornadoes will be possible across the entire area. Another threat will be very heavy rainfall could cause flash flooding, especially to those areas that received heavy rainfall last night. At this time the main area of concern for flash flooding will be generally along and north of a line from Flagler to Goodland to Atwood to McCook. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... While no severe weather is expected at this time, an active pattern will continue to produce isolated to scattered thunderstorms each day across the Central High Plains region. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 3 pm MDT (4 pm CDT).
In the hours before
Special weather statement, Aug 15, 7:30 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Goodland KS
730 PM MDT TUE AUG 15 2017
COZ091-160200-
Kit Carson County CO-
730 PM MDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KIT CARSON COUNTY
UNTIL 800 PM MDT...
At 730 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Hugo, or 18 miles southeast of Limon, moving
northeast at 15 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Flagler and Seibert.
This includes Interstate 70 in Colorado between mile markers 391 and
406.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3913 10316 3917 10315 3932 10315 3941 10300
3931 10286 3918 10283 3907 10316
TIME...MOT...LOC 0130Z 241DEG 13KT 3903 10352
JNSpecial weather statement, Aug 15, 7:52 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
752 PM MDT TUE AUG 15 2017
COZ090-091-160230-
Kit Carson County CO-Yuma County CO-
752 PM MDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA AND
NORTHWESTERN KIT CARSON COUNTIES UNTIL 830 PM MDT...
At 751 PM MDT, Doppler radar was tracking strong thunderstorms near
Flagler and Vona, moving northeast at 15 mph.
Dime size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Stratton, Flagler, Seibert, Vona and Kirk.
This includes Interstate 70 in Colorado between mile markers 390 and
417.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is possible with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1100 PM MDT for
northeastern Colorado.
LAT...LON 3950 10315 3957 10297 3957 10280 3964 10280
3965 10277 3958 10235 3932 10254 3911 10316
TIME...MOT...LOC 0151Z 241DEG 13KT 3931 10302
JNSpecial weather statement, Aug 15, 8:21 PM MDT, 6 minutes before
Special Weather Statement
National Weather Service Goodland KS
821 PM MDT TUE AUG 15 2017
COZ090-160245-
Yuma County CO-
821 PM MDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN YUMA COUNTY UNTIL
845 PM MDT...
At 821 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Lone Star, or 18 miles north of Yuma, moving northeast
at 15 mph.
Nickel size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Clarkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 1100 PM MDT for
northeastern Colorado.
LAT...LON 4044 10236 4043 10234 4029 10250 4021 10279
4035 10279 4035 10278 4044 10278
TIME...MOT...LOC 0221Z 229DEG 12KT 4040 10269
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 7:30 PM MDT | Special Weather Statement | GLD | Kit Carson | 30 min |
| Aug 15, 7:52 PM MDT | Special Weather Statement | GLD | Kit Carson | 38 min |
| Aug 15, 8:14 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 31 min |
| Aug 15, 8:21 PM MDT | Special Weather Statement | GLD | Phillips | 24 min |
| Aug 15, 8:40 PM MDT | Special Weather Statement | GLD | Kit Carson | 50 min |
| Aug 15, 8:52 PM MDT | Special Weather Statement | GLD | Phillips | 38 min |
Nearby
Flash Flood Warnings in Colorado, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.